Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Experiencing allergic skin reaction. Having red blotches all over face, chest, shoulders, neck and back. Feeling tight in throat. Advise?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4130 Questions
I am worried about my boyfriend who has been experiencing what seems like an allergic skin reaction for several years now...but they are more frequent now. He will usually complain that he doesn't feel well...sometimes not though...and will within minutes of that break out in red blotches all over his face, chest, shoulders, neck and back. It goes away within a few hours sometimes quicker. He has actually in the past complained that his throat feels tight when it has happened...this past episode he did not though. I have no clue what this could be..and it doesn't (to me) seem to be related to any particular food or detergent or if it is I can't pin point it. He has other issues as well that I need him to take care of such as high cholesterol which runs in his family...which he has been on and off meds for...right now he is taking nothing so of course I worried about that and thought maybe his break outs have something to do with his heart? He is also borderline diabetic...from what his Mom says that runs in the family as well. Within the past year he started taking Testostorone shots because he has lost his sex drive and I believe that did more harm then good....he gained about 30 pounds because of it and now has slight gut which he did not before...he is no longer taking them. So as you can see I have a list on him and I am just not sure where to start first as far as going to the Doctor. ??? Any advice is appreciated. Thank you.
Posted Sun, 15 Sep 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 41 minutes later
Brief Answer:
Do not worry it is simple probelm of Urticaria

Detailed Answer:

Welcome and thanks for posting your query to XXXXXXX

I really appreciate and understand your concern towards your boy friend's problem.

I have gone through the whole series of very well described problem of your friend and it is the classical example of "Urticaria" or commonly we call it as "hives".

To explain you simply- It is a common condition caused by bursting of allergy producing cells in our blood which are known as "mast cells". As the chemical inside them is released in the blood it is dissipated under the skin. As soon as it reaches under the skin it produces mild to moderate to severe transient redness depending upon the severity of the condition. So probably you got an idea why your boyfriend has a rash which you have mentioned. When it is really troublesome then it even can cause swelling around eyes.

It is very much transient, remaining for few hours only. So as soon as the offending factor is taken care of the cells come to normal condition. You can say it is a enhanced form of immunity. There can be multiple factors producing this condition which are included in day to day life and some times it is really difficult to find one exact cause. It can even run in families from mother or father to son or daughter.

Though you have not asked but for the betterment kindly follow the suggestions below:
-Apply over the counter calamine lotion 3-4 times a day.
-You can do cold water compresses to reduce the intensity of itching.
-Do not scratch or rub the skin as it can lead to further aggravation.
-The best measure is to take oral anti histamine like loratadine or levocetrizine continuously for few months under medial advise.

Further let me reassure you more that it is not at all contagious or infectious and can never spread from one partner to other. So just relax and guide your boyfriend too for the condition!!!

Hope these information will help. If you have any further queries I will be happy to help.
"With good health wishes"
Dr Sanjay Kumar Kanodia
MD (Dermatology & STDs)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor